Australia reports second death 'possibly' due to blood clots after AstraZeneca shot

WION Web Team
New South Wales, Australia Published: Jun 10, 2021, 03:32 PM(IST)

AstraZeneca-Oxford vaccine Photograph:( AFP )

Story highlights

Till now, Australia has reported 35 confirmed cases of TTS, out of which 31 have been discharged from the hospital and the remaining, are receiving treatment

Adding to the fear of side-effects of the AstraZeneca vaccine, Australia has reported a woman’s death which might be a result of the vaccine.

A 52-year-old woman from New South Wales died after getting a shot of the AstraZeneca vaccine against coronavirus. The woman was suffering from a severe kind of blood clotting after the vaccine dose, which had caused a "blood clot in the brain known as a cerebral venous sinus thrombosis".

Also read | Scientists find new coronavirus variant in India which causes severe pneumonia, 'pathological changes in lungs'

This is the second case in Australia that is being linked to the AstraZeneca vaccine and experts believe the receivers of the vaccine may develop a rare condition known as thrombosis with thrombocytopenia syndrome (TTS).

Australia’s first death due to blood clotting happened in April, and since then the local physicians have studied several cases from around the world to get more information about this rare condition.

Have a look | Explained: European COVID-19 travel certificate; US considers own vaccine passport

"The treatment for it is very well established and it is not something that always kills the patient," said Dr Indu Singh, an associate professor of haematology at Griffith University. "We know what to look for, and as long as we know about it, we are aware of it, it’s treatable, and the treatment is advanced."

Till now, Australia has reported 35 confirmed cases of TTS, out of which 31 have been discharged from the hospital and the remaining, are receiving treatment.

"I will point out it is only the second death, with now over 3.6m doses of this vaccine being given across Australia," Australia’s chief medical officer, Prof Paul Kelly said in a statement. "This remains an extremely rare event to get these serious clots, but when they happen, as we have seen in this case, it can have tragic circumstances. My heart goes out to the family and all the friends and colleagues of this particular person."

Read in App